To the Editor: Pellagra is a disorder stemming from nicotinic acid deficiency and is still prevalent in certain parts of the world. It is characterized by mucous and cutaneous lesions as well as gastrointestinal symptoms. Significant neuropsychiatric conditions have been described in many patients with pellagra. The anti-tuberculosis agent isoniazid can induce pellagra. Isoniazid is metabolized by arylamine N-acetyltransferase, and individuals with a less active form of this enzyme do not break down isoniazid efficiently and are more susceptible to pellagra (1). We report a case of isoniazid-induced pellagra in an individual with the less active form of this enzyme.
Mr. A was a 63-year-old man who suffered from chronic glomerulonephritis with chronic renal failure for which he had been receiving conservative steroid therapy (a 30-mg dose of prednisolone daily) for 2 years. He was transferred to our psychiatric unit because of manic symptoms, including elevated and irritable mood and talkative and aggressive attitude. He had photosensitive dermatitis, with erosion in both hands and in the perioral region since 6 weeks before admission. He had been receiving a 400-mg dose of isoniazid daily for 2 years as a prophylaxis against pulmonary tuberculosis, which he had suffered 30 years earlier. His serum nicotinic acid concentration was 4.5 µg/ml. The isoniazid dose was discontinued, and daily administration of a 200-mg dose of nicotinic acid was begun. His skin lesions gradually improved and disappeared after 8 weeks. The manic symptoms subsided slowly after 3 months, and a slight psychomotor retardation developed and persisted for 2 months. After a second manic episode lasting 4 weeks, he fully recovered and was discharged.
To determine the N-acetyltransferase genotype, genomic DNA was extracted from whole blood. A polymerase chain reaction was performed to amplify the entire coding region of the gene, according to Cascorbi et al. (2). The polymerase chain reaction product was extracted and used as a template for sequencing by using a dye-terminator cycle-sequencing method.
Mr. A was homozygous for the allele having the 282C-to-T and 590G-to-A transitions. The N-acetyltransferase gene genotype is *6A/*6A, and the acetylation capacity should be slow (2).
In the present case, the N-acetyltransferase genotype might be a major risk factor for isoniazid-induced pellagra, considering that the frequency of the slow acetylating type is 8% in the Japanese population (3). The N-acetyltransferase genotyping test is simpler and easier to perform than the conventional phenotyping test. Therefore, in patients receiving isoniazid, the genotyping test may be helpful in preventing isoniazid-induced pellagra.